South Dakota, 2015

Damaging Wind in South Dakota, August 9, 2015

August 9, 2015 · NWS UNR · 1 event in 1 county or zone

An overnight severe thunderstorm produced strong wind gusts across Mellette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An overnight severe thunderstorm produced strong wind gusts across Mellette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 11:16 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 8, 11:16 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1116 PM MDT SAT AUG 8 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 222 PM MDT SAT AUG 8 2015

UPPER LEVEL ANALYSIS HAS COMPLEX PATTERN WITH RIDGE OVER THE SOUTH
CENTRAL CONUS...AND SEVERAL UPPER LOWS FROM THE GOA TO SOUTH
CENTRAL CANADA. UPPER LOW OF INTEREST IS CURRENTLY OVER THE
YELLOWSTONE AREA SLOWLY SHIFTING EAST. SHOWERS AND THUNDERSTORMS
ARE CURRENTLY DEVELOPING OVER NORTHEAST WYOMING AND THE BLACK
HILLS...DRIFTING TO THE NORTHEAST. AT THE SURFACE...LOW PRESSURE
IS LOCATED ACROSS EASTERN WYOMING INTO SOUTHERN SOUTH DAKOTA.
TEMPERATURES AT 2PM ARE IN THE 70S AND 80S...WITH WINDS OUT OF THE
EAST TO SOUTHEAST ACROSS SD...AND OUT OF THE SOUTH ACROSS
NORTHEAST WY.

FOR THIS AFTERNOON AND TONIGHT...UPPER LOW OVER THE YELLOWSTONE
AREA WILL SLOWLY WEAKEN AND TRACK EAST THIS EVENING. SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE TONIGHT AND SPREAD EAST ACROSS
EASTERN PORTIONS OF THE CWA...WITH THE SEVERE THREAT GENERALLY
DIMINISHING LATER IN THE EVENING. THE BEST CHANCES FOR PCPN LATE
TODAY INTO TONIGHT WILL BE FROM FAR NORTHEAST WY THROUGH THE
NORTHERN BLACK HILLS AREA AND ACROSS NORTHWEST SD.

BY SUNDAY MORNING...THE WEAKENING UPPER LEVEL SYSTEM WILL BE
MOVING INTO THE WESTERN DAKOTAS...WITH THE BEST CHANCES FOR
RAINFALL SHIFTING TO EASTERN PORTIONS OF THE CWA...ESPECIALLY
PORTIONS OF NORTHWEST INTO CENTRAL SD. WILL KEEP AT LEAST LOW
CHANCES POPS ACROSS MUCH OF THE CWA THROUGH THE DAY SUNDAY...WITH
SHOWERS AND STORMS PUSHING EAST OF THE FORECAST AREA SUNDAY NIGHT.
THE THREAT FOR ISOLATED STRONG TO SEVERE STORMS LATER ON SUNDAY
SHOULD MAINLY BE LIMITED TO CENTRAL SD. SUNDAY WILL BE A
RELATIVELY COOL DAY ACROSS THE AREA...WITH HIGHS ONLY IN THE 70S
AND LOWER 80S. BY SUNDAY EVENING...PRECIP CHANCES DECREASE AS THE
SYSTEM SHIFTS EAST. LOW TEMPERATURES WILL FALL INTO THE 50S TO
LOWER 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015

HIGH PRESSURE BUILDS OVER THE CENTRAL ROCKIES AND WESTERN HIGH
PLAINS THROUGH THE FIRST PART OF THE EXTENDED PERIOD. LARGE SCALE
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE WILL LEAD TO MAINLY DRY
CONDITIONS AND VERY WARM TEMPERATURES. A PERSISTENT LEE SIDE
TROUGH WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTHWARD INTO THE
FORECAST AREA. ALTHOUGH THE CAPPING INVERSION WILL BE QUITE STRONG
UNDER THE STRENGTHENING UPPER RIDGE...ISOLD AFTN/EVE THUNDERSTORMS
WILL BE POSSIBLE OVER THE BLACK HILLS ON MANY DAYS.

TOWARD THE END OF THE EXTENDED PERIOD THE MODELS HAVE A VARIETY OF
POSSIBLE SOLUTIONS REGARDING AN UPPER LOW IN THE WESTERN TROF
TRACKING THROUGH THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS.
THERE ARE CONSIDERABLE DIFFERENCES IN THE TIMING...STRENGTH AND PATH
THE UPPER LOW MAY TAKE. OVERALL IT APPEARS THE UPPER RIDGE WILL
BREAK DOWN BY THE END OF THE EXTENDED PERIOD. MOST OF THE ENERGY
SHOULD BE IN THE NORTHERN STREAM...ACROSS SOUTHERN CANADA. A SURFACE
LOW LOOKS TO DEVELOP OVER MONTANA/DAKOTAS...BRINGING A SLIGHT CHANCE
FOR STORMS FRIDAY AND INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1002 PM MDT SAT AUG 8 2015

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL MAINLY BE ACROSS
NORTHWEST SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA. MVFR/IFR
CONDITIONS WITH THE THUNDERSTORMS. OTHERWISE...AREA OF MVFR CIGS
WILL SPREAD ACROSS NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA
OVERNIGHT...WITH LCL IFR CIGS AROUND THE BLACK HILLS. CONDITIONS
WILL IMPROVE SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...MLS
AVIATION...7
Hazardous weather outlook, Aug 8, 6:43 AM CST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT SAT AUG 8 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
643 AM MDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH A VERY
SMALL CHANCE FOR A TORNADO OVER FAR NORTHEAST WYOMING AND PARTS
OF NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...ESPECIALLY ACROSS FAR NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS WILL PERSIST ON SUNDAY ACROSS MUCH OF
THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE
AFTERNOON...MAINLY TO THE EAST OF THE BLACK HILLS TOWARD SOUTH
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 8, 9:14 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     8 NW CHEYENNE CROSSING  44.37N 103.98W
08/08/2015                   LAWRENCE           SD   PUBLIC

            PINE... BIRCH... AND ASPEN TREES 10 TO 12 IN DIAMETER
            DOWN ON IRON CREEK LAKE ROAD.

0310 PM     HAIL             4 SE DOWNTOWN SPEARFISH 44.45N 103.81W
08/08/2015  E1.00 INCH       LAWRENCE           SD   PUBLIC

            REPORT VIA SHAVE PROJECT

0330 PM     HAIL             4 W WHITEWOOD           44.45N 103.72W
08/08/2015  E1.25 INCH       LAWRENCE           SD   PUBLIC

            HAIL COVERED THE GROUND.

0338 PM     HAIL             5 SSE WHITEWOOD         44.40N 103.61W
08/08/2015  E1.00 INCH       LAWRENCE           SD   PUBLIC

            REPORT VIA SHAVE PROJECT

0405 PM     HAIL             5 E DOWNTOWN STURGIS    44.41N 103.41W
08/08/2015  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

            HAIL RANGED FROM PEA TO PENNY SIZE. COVERING THE GROUND
            AT BUFFALO CHIP CAMPGROUND

0405 PM     HAIL             4 ENE DOWNTOWN STURGIS  44.43N 103.43W
08/08/2015  E1.00 INCH       MEADE              SD   PUBLIC

            REPORT VIA SHAVE PROJECT

0405 PM     TSTM WND DMG     5 E DOWNTOWN STURGIS    44.41N 103.41W
08/08/2015                   MEADE              SD   TRAINED SPOTTER

            SEVERAL 1 1/2 INCH METAL TENT PIPES BENT OR BROKEN AT
            BUFFALO CHIP CAMPGROUNDS

0405 PM     TSTM WND GST     7 E DOWNTOWN STURGIS    44.42N 103.38W
08/08/2015  M46 MPH          MEADE              SD   AWOS

0409 PM     HEAVY RAIN       2 NNW SAINT ONGE        44.58N 103.75W
08/08/2015  M1.10 INCH       LAWRENCE           SD   TRAINED SPOTTER

0409 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
08/08/2015  E50 MPH          LAWRENCE           SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     6 NE DOWNTOWN STURGIS   44.47N 103.42W
08/08/2015  E60 MPH          MEADE              SD   PUBLIC

0517 PM     TSTM WND GST     1 N BOX ELDER           44.14N 103.07W
08/08/2015  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

0520 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.73W
08/08/2015  M61 MPH          MEADE              SD   DEPT OF HIGHWAYS

0522 PM     TSTM WND GST     ELLSWORTH AFB           44.15N 103.10W
08/08/2015  M55 MPH          MEADE              SD   OTHER FEDERAL

0530 PM     TSTM WND GST     7 S ENNING              44.47N 102.56W
08/08/2015  E60 MPH          MEADE              SD   TRAINED SPOTTER

0543 PM     TSTM WND DMG     1 WNW NEW UNDERWOOD     44.10N 102.86W
08/08/2015                   PENNINGTON         SD   LAW ENFORCEMENT

            CAMPER BLOWN OVER ON I-90 WEST OF NEW UNDERWOOD

0545 PM     TSTM WND GST     5 NE PINE HAVEN         44.41N 104.75W
08/08/2015  E60 MPH          CROOK              WY   PUBLIC

            WINDS OF 50 TO 60 MPH

0630 PM     TSTM WND GST     3 NW WASTA              44.10N 102.49W
08/08/2015  M72 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

0630 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.94W
08/08/2015  M45 MPH          HAAKON             SD   DEPT OF HIGHWAYS

0635 PM     HAIL             5 WSW ALADDIN           44.59N 104.27W
08/08/2015  E1.00 INCH       CROOK              WY   PUBLIC

            MOSTLY 1/2 HAIL A FEW PIECES WERE 1

0640 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.94W
08/08/2015  M63 MPH          HAAKON             SD   DEPT OF HIGHWAYS

0650 PM     TSTM WND GST     8 S WALL                43.88N 102.24W
08/08/2015  M72 MPH          PENNINGTON         SD   MESONET

0655 PM     TSTM WND GST     1 NW WALL               44.00N 102.25W
08/08/2015  M54 MPH          PENNINGTON         SD   AWOS

0715 PM     HAIL             18 SE WALL              43.81N 101.98W
08/08/2015  E1.00 INCH       JACKSON            SD   NWS EMPLOYEE

0715 PM     TSTM WND GST     18 SE WALL              43.81N 101.98W
08/08/2015  E75 MPH          JACKSON            SD   NWS EMPLOYEE

0716 PM     HAIL             DOWNTOWN BELLE FOURCHE  44.67N 103.85W
08/08/2015  E1.50 INCH       BUTTE              SD   PUBLIC

            REPORT VIA TWITTER

0723 PM     TSTM WND GST     1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
08/08/2015  E60 MPH          BUTTE              SD   TRAINED SPOTTER

0723 PM     HAIL             1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
08/08/2015  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/08/2015  M71 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

MCKEMY
Local storm report, Aug 8, 9:15 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT SAT AUG 8 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     8 NW CHEYENNE CROSSING  44.37N 103.98W
08/08/2015                   LAWRENCE           SD   PUBLIC

            PINE... BIRCH... AND ASPEN TREES 10 TO 12 IN DIAMETER
            DOWN ON IRON CREEK LAKE ROAD.

0310 PM     HAIL             4 SE DOWNTOWN SPEARFISH 44.45N 103.81W
08/08/2015  E1.00 INCH       LAWRENCE           SD   PUBLIC

            REPORT VIA SHAVE PROJECT

0330 PM     HAIL             4 W WHITEWOOD           44.45N 103.72W
08/08/2015  E1.25 INCH       LAWRENCE           SD   PUBLIC

            HAIL COVERED THE GROUND.

0338 PM     HAIL             5 SSE WHITEWOOD         44.40N 103.61W
08/08/2015  E1.00 INCH       LAWRENCE           SD   PUBLIC

            REPORT VIA SHAVE PROJECT

0405 PM     HAIL             5 E DOWNTOWN STURGIS    44.41N 103.41W
08/08/2015  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

            HAIL RANGED FROM PEA TO PENNY SIZE. COVERING THE GROUND
            AT BUFFALO CHIP CAMPGROUND

0405 PM     HAIL             4 ENE DOWNTOWN STURGIS  44.43N 103.43W
08/08/2015  E1.00 INCH       MEADE              SD   PUBLIC

            REPORT VIA SHAVE PROJECT

0405 PM     TSTM WND DMG     5 E DOWNTOWN STURGIS    44.41N 103.41W
08/08/2015                   MEADE              SD   TRAINED SPOTTER

            SEVERAL 1 1/2 INCH METAL TENT PIPES BENT OR BROKEN AT
            BUFFALO CHIP CAMPGROUNDS

0405 PM     TSTM WND GST     7 E DOWNTOWN STURGIS    44.42N 103.38W
08/08/2015  M46 MPH          MEADE              SD   AWOS

0409 PM     HEAVY RAIN       2 NNW SAINT ONGE        44.58N 103.75W
08/08/2015  M1.10 INCH       LAWRENCE           SD   TRAINED SPOTTER

0409 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
08/08/2015  E50 MPH          LAWRENCE           SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     6 NE DOWNTOWN STURGIS   44.47N 103.42W
08/08/2015  E60 MPH          MEADE              SD   PUBLIC

0517 PM     TSTM WND GST     1 N BOX ELDER           44.14N 103.07W
08/08/2015  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

0520 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.73W
08/08/2015  M61 MPH          MEADE              SD   DEPT OF HIGHWAYS

0522 PM     TSTM WND GST     ELLSWORTH AFB           44.15N 103.10W
08/08/2015  M55 MPH          MEADE              SD   OTHER FEDERAL

0530 PM     TSTM WND GST     7 S ENNING              44.47N 102.56W
08/08/2015  E60 MPH          MEADE              SD   TRAINED SPOTTER

0543 PM     TSTM WND DMG     1 WNW NEW UNDERWOOD     44.10N 102.86W
08/08/2015                   PENNINGTON         SD   LAW ENFORCEMENT

            CAMPER BLOWN OVER ON I-90 WEST OF NEW UNDERWOOD

0545 PM     TSTM WND GST     5 NE PINE HAVEN         44.41N 104.75W
08/08/2015  E60 MPH          CROOK              WY   PUBLIC

            WINDS OF 50 TO 60 MPH

0630 PM     TSTM WND GST     3 NW WASTA              44.10N 102.49W
08/08/2015  M72 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

0630 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.94W
08/08/2015  M45 MPH          HAAKON             SD   DEPT OF HIGHWAYS

0635 PM     HAIL             5 WSW ALADDIN           44.59N 104.27W
08/08/2015  E1.00 INCH       CROOK              WY   PUBLIC

            MOSTLY 1/2 HAIL A FEW PIECES WERE 1

0640 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.94W
08/08/2015  M63 MPH          HAAKON             SD   DEPT OF HIGHWAYS

0650 PM     TSTM WND GST     8 S WALL                43.88N 102.24W
08/08/2015  M72 MPH          PENNINGTON         SD   MESONET

0655 PM     TSTM WND GST     1 NW WALL               44.00N 102.25W
08/08/2015  M54 MPH          PENNINGTON         SD   AWOS

0715 PM     HAIL             18 SE WALL              43.81N 101.98W
08/08/2015  E1.00 INCH       JACKSON            SD   NWS EMPLOYEE

0715 PM     TSTM WND GST     18 SE WALL              43.81N 101.98W
08/08/2015  E75 MPH          JACKSON            SD   NWS EMPLOYEE

0716 PM     HAIL             DOWNTOWN BELLE FOURCHE  44.67N 103.85W
08/08/2015  E1.50 INCH       BUTTE              SD   PUBLIC

            REPORT VIA TWITTER

0723 PM     TSTM WND GST     1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
08/08/2015  E60 MPH          BUTTE              SD   TRAINED SPOTTER

0723 PM     HAIL             1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
08/08/2015  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/08/2015  M71 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.50   DOWNTOWN BELLE FOURCHE   SD  BUTTE            0716 PM
                 REPORT VIA TWITTER
  1.25   4 W WHITEWOOD            SD  LAWRENCE         0330 PM
                 HAIL COVERED THE GROUND.
  1.00   1 SSW DOWNTOWN BELLE FO  SD  BUTTE            0723 PM
  1.00   18 SE WALL               SD  JACKSON          0715 PM
  1.00   5 WSW ALADDIN            WY  CROOK            0635 PM
                 MOSTLY 1/2 HAIL A FEW PIECES WERE 1
  1.00   4 ENE DOWNTOWN STURGIS   SD  MEADE            0405 PM
                 REPORT VIA SHAVE PROJECT
  1.00   5 SSE WHITEWOOD          SD  LAWRENCE         0338 PM
                 REPORT VIA SHAVE PROJECT
  1.00   4 SE DOWNTOWN SPEARFISH  SD  LAWRENCE         0310 PM
                 REPORT VIA SHAVE PROJECT
  0.75   5 E DOWNTOWN STURGIS     SD  MEADE            0405 PM
                 HAIL RANGED FROM PEA TO PENNY SIZE. COVERING
                 THE GROUND AT BUFFALO CHIP CAMPGROUND

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 75.00   18 SE WALL               SD  JACKSON          0715 PM
 72.00   8 S WALL                 SD  PENNINGTON       0650 PM
 72.00   3 NW WASTA               SD  PENNINGTON       0630 PM
 71.00   4 E CACTUS FLAT          SD  JACKSON          0730 PM
 63.00   2 SW BRIDGER             SD  HAAKON           0640 PM
 61.00   3 W UNION CENTER         SD  MEADE            0520 PM
 60.00   1 SSW DOWNTOWN BELLE FO  SD  BUTTE            0723 PM
 60.00   5 NE PINE HAVEN          WY  CROOK            0545 PM
                 WINDS OF 50 TO 60 MPH
 60.00   7 S ENNING               SD  MEADE            0530 PM
 60.00   1 N BOX ELDER            SD  PENNINGTON       0517 PM
 60.00   6 NE DOWNTOWN STURGIS    SD  MEADE            0415 PM
 55.00   ELLSWORTH AFB            SD  MEADE            0522 PM
 54.00   1 NW WALL                SD  PENNINGTON       0655 PM
 50.00   2 NNW SAINT ONGE         SD  LAWRENCE         0409 PM
 46.00   7 E DOWNTOWN STURGIS     SD  MEADE            0405 PM
 45.00   2 SW BRIDGER             SD  HAAKON           0630 PM

RAIN AMOUNTS (INCHES)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.10   2 NNW SAINT ONGE         SD  LAWRENCE         0409 PM

MCKEMY
Special weather statement, Aug 8, 9:39 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT SAT AUG 8 2015

SDZ013-014-031-032-073-090415-
PENNINGTON CO PLAINS SD-HAAKON SD-ZIEBACH SD-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
939 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHEASTERN MEADE...NORTHEASTERN PENNINGTON AND SOUTHWESTERN ZIEBACH
COUNTIES UNTIL 1015 PM MDT...

AT 939 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF PLAINVIEW...OR 35 MILES NORTHWEST OF PHILIP...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...BRIDGER...CREIGHTON AND HOWES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4420 10245 4465 10234 4471 10172 4414 10181
TIME...MOT...LOC 0339Z 269DEG 27KT 4443 10213

MCKEMY
Special weather statement, Aug 8, 10:33 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 PM MDT SAT AUG 8 2015

SDZ031-032-043-090500-
PENNINGTON CO PLAINS SD-HAAKON SD-JACKSON SD-
1033 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL HAAKON AND EASTERN PENNINGTON COUNTIES UNTIL 1100 PM MDT...

AT 1033 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PHILIP...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PHILIP...KADOKA...CACTUS FLAT...COTTONWOOD AND MINUTEMAN MISSILE
SITE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 120
AND 155.

LAT...LON 4385 10219 4402 10197 4412 10181 4408 10126
      4366 10155
TIME...MOT...LOC 0433Z 277DEG 30KT 4402 10169

MCKEMY
Special weather statement, Aug 8, 10:56 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1056 PM MDT SAT AUG 8 2015

SDZ032-043-046-090545-
HAAKON SD-MELLETTE SD-JACKSON SD-
1056 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
SOUTHEASTERN HAAKON AND NORTHWESTERN MELLETTE COUNTIES UNTIL 1145 PM
MDT/1245 AM CDT/...

AT 1056 PM MDT /1156 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF MIDLAND...OR 13 MILES NORTHEAST OF
KADOKA...MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KADOKA...MIDLAND...BELVIDERE AND OTTUMWA.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 139
AND 174.

LAT...LON 4372 10191 4400 10155 4430 10143 4421 10117
      4417 10116 4417 10105 4386 10106 4384 10102
      4385 10099 4381 10096 4383 10093 4378 10087
      4346 10112
TIME...MOT...LOC 0456Z 292DEG 36KT 4399 10137

MCKEMY
Special weather statement, Aug 9, 12:01 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
101 AM CDT SUN AUG 9 2015

SDZ046-047-049-090630-
TODD SD-MELLETTE SD-TRIPP SD-
101 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIPP...NORTHERN
TODD AND MELLETTE COUNTIES UNTIL 130 AM CDT...

AT 101 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MURDO TO 6 MILES
NORTHWEST OF PARMELEE...AND MOVING EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...OKREEK...WOOD...CEDAR BUTTE AND MOSHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4339 10123 4382 10096 4382 10092 4376 10081
      4372 10079 4374 10075 4371 10072 4377 10058
      4373 10055 4372 10046 4374 10036 4370 10029
      4369 10021 4371 10018 4330 10036
TIME...MOT...LOC 0601Z 280DEG 41KT 4383 10070 4340 10109

RICHARDS

The radar

The North Platte radar (KLNX), 179 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mellette

When
August 9, 12:25 AM CST
Where
Mellette County, 0.85 mi SE of White River
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.560, -100.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595997.